11 doctors weighed in:

What effects can I expect if I go off an antidepressant & start taking a mood stabilizer for bipolar II disorder, but I am really not bipolar?

11 doctors weighed in
6 doctors agree

In brief: Antidepresant effect

Some mood stabilzers actually have some degree of antideressant effect.
In fact, some of these meds are used to treat non-bipolar depression, such as abilify. Lithium is sometimes used as an add on for treatement resistant depression. Other meds used as mood stabilizers may have antidepresant effect , such as geodon, (ziprasidone) seroquel, Lamictal and others.

In brief: Antidepresant effect

Some mood stabilzers actually have some degree of antideressant effect.
In fact, some of these meds are used to treat non-bipolar depression, such as abilify. Lithium is sometimes used as an add on for treatement resistant depression. Other meds used as mood stabilizers may have antidepresant effect , such as geodon, (ziprasidone) seroquel, Lamictal and others.
Dr. Brandon Riesenmy
Dr. Brandon Riesenmy
Thank
2 doctors agree

In brief: Good question

If you are not bipolar, mood stabilizing meds are unlikely to be effective in elevating depressed mood.
They may help in stabilizing other traits that are common in bipolar but also otherwise, for example. Irritability. Antidepressants are not a great idea in bipolar depression because they can trigger manic or hypomanic states. In fact, that's one of the ways that bipolar makes itself known.

In brief: Good question

If you are not bipolar, mood stabilizing meds are unlikely to be effective in elevating depressed mood.
They may help in stabilizing other traits that are common in bipolar but also otherwise, for example. Irritability. Antidepressants are not a great idea in bipolar depression because they can trigger manic or hypomanic states. In fact, that's one of the ways that bipolar makes itself known.
Dr. Jeffrey Satinover
Dr. Jeffrey Satinover
Thank
Dr. James Cunnar
Family Medicine

In brief: It depends

If you come off the antidepressant correctly, you should have very few side effects.
Make sure you discuss cessation/transition of medicine with your physician. If you stop the antidepressant suddenly, you could have symptoms that range from nausea, anxiousness or headache.

In brief: It depends

If you come off the antidepressant correctly, you should have very few side effects.
Make sure you discuss cessation/transition of medicine with your physician. If you stop the antidepressant suddenly, you could have symptoms that range from nausea, anxiousness or headache.
Dr. James Cunnar
Dr. James Cunnar
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors